Please login to the form below

Not currently logged in
Email:
Password:

FDA tightens safety rules for painkiller

The US Food and Drug Administration is to limit the amount of acetaminophen that can be used in combination products, with a new boxed warning also required

In an effort to reduce the number of potentially deadly overdoses caused by the painkiller and fever-reducer acetaminophen, one of the most commonly used drugs in the US, the Food and Drug Administration (FDA) is limiting the amount of the drug that can be used in combination products. The agency is also requiring combination products that contain acetaminophen to carry a new boxed warning.

Under the requirements, which will be phased in over three years, manufacturers of prescription combination products must limit the amount of acetaminophen in each tablet or capsule to 325mg or less.

The products' labels will be required to carry a warning regarding the risk of severe liver injury, a step that was recommended by advisors to the FDA at a joint meeting of the Drug Safety and Risk Management Advisory Committee with the Anesthetic and Life Support Drugs Advisory Committee and the Nonprescription Drugs Advisory Committee in 2009.

The boxed warning, which is the strongest kind of label warning that the FDA can require, will read, "Acetaminophen overdose may cause liver failure. Take as directed."

In addition, the FDA is requiring a warning on labels of all prescription products that contain acetaminophen highlighting the potential for allergic reactions, including swelling of the face, mouth, and throat; difficulty breathing; itching; and rash.

Affected products will include Johnson & Johnson's Tylenol with Codeine (ibuprofen and acetaminophen), Endo Pharmaceuticals' Percocet (oxycodone and acetaminophen), and Abbott's Vicodin (hydrocodone and acetaminophen), among dozens of other branded and generic offerings. Over-the-counter products containing acetaminophen, which are already required to carry warnings about potential safety risks, will not be affected by the changes.

The FDA said it is tightening the restrictions on the products because overdoses from prescription combination products containing acetaminophen are responsible for nearly half of all cases of acetaminophen-related liver failure in the US. The risk primarily occurs when patients take multiple products containing acetaminophen and exceed the maximum dose of 4,000mg within 24 hours, the agency noted.

14th January 2011

Share

Featured jobs

Subscribe to our email news alerts

PMHub

Add my company
IGNIFI

We’re IGNIFI. An independent creative agency, we help spark and sustain successful brands for some of the biggest names in...

Latest intelligence

Combined immunotherapies – potential and pitfalls
‘Combining therapeutic compounds is the first logical step towards better results, namely higher rates of patients responding to treatment, with deeper and more sustained responses’...
Report: Achieving launch excellence in the challenging healthcare markets of today
Our in-depth report is based on original data and expert interviews, which coupled with our own experience, ensures we give you the best recommendations for achieving launch success in challenging...
What is blockchain and why should i care - Richard Springham
Four Health - Emerging Technologies The power of blockchain lies in the fact it can prove that a unique event occurred at a certain time with out the need to...

Infographics